Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 63, NWS Nashville, TN

April 22, 20056 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 22, 2005, 6:01 PM CDT for 6 counties in Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 6:01 PM CDT (23:01 UTC)
Expired
Apr 22, 2005, 6:30 PM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Coffee County, TN, Cumberland County, TN, Grundy County, TN, Van Buren County, TN, Warren County, TN, White County, TN

The radar

The Northeast Alabama radar (KHTX), 87 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 3:35 PM CDTSevere Thunderstorm WatchSPC5 hr
Apr 22, 5:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 222304
SVROHX
TNC031-035-061-175-177-185-222330-
/O.NEW.KOHX.SV.W.0063.050422T2301Z-050422T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
601 PM CDT FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN TENNESSEE
  CUMBERLAND COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CROSSVILLE
  GRUNDY COUNTY IN TENNESSEE
  VAN BUREN COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF SPENCER
  WARREN COUNTY IN TENNESSEE
  WHITE COUNTY IN TENNESSEE

* UNTIL 630 PM CDT

* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL.    
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH
  OF SPENCER TO 6 MILES SOUTHEAST OF LYNCHBURG...AND MOVING EAST AT  
  35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SPENCER BY 615 PM CDT
  ALTAMONT BY 615 PM CDT 

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3589 8552 3515 8644 3523 8589 3600 8495

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:30 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 22, 2:30 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT FRI APR 22 2005

.DISCUSSION...
LATEST SURFACE ANALYSIS SHOWING COLD FRONT MOVING ACROSS WEST TN
...NEARING THE TN RIVER. AIRMASS AHEAD BECOMING INCREASINGLY UN-
STABLE AS STRONG UL IMPULSE PUSHES CLOSER AND WARMER AIR SURGES
NORTHWARD INTO THE MID-STATE. AIRMASS DRYING RAPIDLY BEHIND...
WITH 40 DEWPOINTS ALREADY CROSSING THE MS RIVER.

18Z BNA SOUNDING SHOWING A GOOD AMOUNT OF DRY AIR ABOVE H8 THIS
AFTERNOON...WITH MOISTURE DEEPER TOWARD THE EAST. INSTABILITY
BECOMING MORE FAVORABLE AND ML JET STREAK CROSSING THE AREA THROUGH
03Z OR SO...IN ADDITION TO APPROACHING COLD FRONT/LL BOUNDARY...
SHOULD RESULT IN DEVELOPMENT THROUGH THE EARLY EVENING...ESPECIALLY
AROUND AND EAST OF BNA. DRY AIR PRESENT ALOFT HOWEVER MAY INHIBIT
DEVELOPMENT FROM BECOMING TO WIDESPREAD AND AT THIS POINT AND WILL
KEEP SCATTERED POPS BNA WEST...WITH LIKELY POPS EAST. DRY AIR AND
COLD POOL ALOFT MAY STILL LEAD TO SOME TSTORMS PRODUCING DAMAGING
WIND AND/OR LARGE HAIL.

COLD FRONT SHOULD PUSH BY RAPIDLY THIS EVENING...WITH MOISTURE
ASSOCIATED WITH UPPER LOWS WRAPPING BACK DOWN OVERNIGHT. THIS
MOISTURE ALONG WITH CYCLONIC CURVATURE MAY RESULT IN A SOME
SHOWERS...ESPECIALLY PLATEAU...THROUGH SATURDAY.

NO POPS PLANNED SATURDAY NIGHT THROUGH SUNDAY NIGHT AT THIS TIME
BUT TEMPS MAY REACH THE FREEZING LEVEL ACROSS THE MUCH OF THE AREA
SUNDAY MORNING. TIGHT GRADIENT PRODUCING 5-10KT WINDS LIKELY TO
KEEP FROST AT A MINIMUM.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    47  54  34  55 /  50  30  10  10
CLARKSVILLE  47  54  33  56 /  40  20  10  10
CROSSVILLE   45  48  31  51 /  70  40  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, Apr 22, 5:30 AM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI APR 22 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
MIDDLE TENNESSEE TODAY THROUGH THIS EVENING. THE AIR MASS WILL REMAIN
UNSTABLE ACROSS MIDDLE TENNESSEE AS A STRONG LOW PRESSURE CENTER
MOVES FROM THE PLAINS THROUGH THE OHIO VALLEY. THE PRIMARY THREAT
IS LARGE HAIL AND DAMAGING WINDS. THE SEVERE WEATHER THREAT WILL
END AFTER A STRONG COLD FRONT MOVES THROUGH THE AREA LATE TODAY
AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
MUCH COOLER CONDITIONS ARE EXPECTED FOR SATURDAY AND SUNDAY AS COLD
AIR POURS INTO THE REGION. A CHANCE OF RAIN RETURNS TO THE
FORECAST MONDAY NIGHT AS WINDS WILL TURN BACK TO THE SOUTH AND A
WEAK COOL FRONT MOVES THROUGH THE AREA ON TUESDAY. HIGH PRESSURE
PUSHES BACK IN TO THE AREA ON WEDNESDAY AND THURSDAY. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS MAY BE TODAY AND
TONIGHT.

JLM

In the hours before

Local storm report, Apr 22, 5:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
539 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             10 W COOKEVILLE         36.16N 85.68W
04/22/2005  0.75 INCH        PUTNAM             TN   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED BY NWS SPOTTER NEAR BAXTER AT
            THE INTERSECTION OF INTERSTATE 40 AND INTERSTATE 70.

&&

MPARRISH
Local storm report, Apr 22, 5:42 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
542 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             3 E COOKEVILLE          36.16N 85.45W
04/22/2005  0.25 INCH        PUTNAM             TN   PUBLIC

            PENNY SIZE HAIL 3 EAST OF COOKEVILLE AT BUCK MOUNTAIN.
            REPORTED BY HAM OPERATOR.

&&

MPARRISH
Local storm report, Apr 22, 5:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
545 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             5 WNW MCMINNVILLE       35.72N 85.86W
04/22/2005  0.75 INCH        WARREN             TN   TRAINED SPOTTER

            PENNY SIZE HAIL AT CENTERTOWN, 5 WNW OF MCMINNVILLE BY
            TRAINED SPOTTER THROUGH HAM OPERATOR

&&

MPARRISH
Local storm report, Apr 22, 5:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
549 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             LIVINGSTON              36.39N 85.33W
04/22/2005  0.75 INCH        OVERTON            TN   TRAINED SPOTTER

            PENNY SIZE HAIL IN LIVINGSTON BY TRAINED NWS SPOTTER.

&&

MPARRISH
Local storm report, Apr 22, 5:52 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
552 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 N MCMINNVILLE         35.72N 85.78W
04/22/2005  1.00 INCH        WARREN             TN   TRAINED SPOTTER

            QUARTER SIZE HAIL 2 NORTH OF MCMINNVILLE BY TRAINED NWS
            SPOTTER, ALSO PEA SIZE HAIL IN MCMINNVILLE.

&&

MPARRISH
Local storm report, Apr 22, 5:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
559 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             TULLAHOMA               35.37N 86.22W
04/22/2005  0.88 INCH        COFFEE             TN   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL IN TULLAHOMA BY SEVERAL
            SPOTTERS.

0555 PM     HAIL             MCMINNVILLE             35.69N 85.78W
04/22/2005  1.00 INCH        WARREN             TN   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL BY TRAINED NWS SPOTTER IN
            MCMINNVILLE.

&&

MPARRISH

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 8:51 PM CDTSevere Thunderstorm WarningOHXWayne54 min
Apr 21, 11:07 PM CDTSevere Thunderstorm WarningOHXLawrence53 min
Apr 21, 11:43 PM CDTSevere Thunderstorm WarningOHXBenton47 min
Apr 22, 12:25 AM CDTSevere Thunderstorm WarningOHXMaury35 min
Apr 22, 1:17 AM CDTSevere Thunderstorm WarningOHXDavidson, Williamson28 min
Apr 22, 4:23 AM CDTSevere Thunderstorm WarningOHXStewart37 min
Apr 22, 5:40 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner35 min
Apr 22, 6:44 AM CDTSevere Thunderstorm WarningOHXHickman, Williamson31 min
Apr 22, 7:04 AM CDTSevere Thunderstorm WarningOHXDavidson, Wilson26 min
Apr 22, 7:39 AM CDTSevere Thunderstorm WarningOHXRutherford, Williamson36 min
Apr 22, 3:48 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson27 min
Apr 22, 5:09 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren36 min
Apr 22, 5:24 PM CDTSevere Thunderstorm WarningOHXCannon21 min
Apr 22, 5:26 PM CDTSevere Thunderstorm WarningOHXOverton, Putnam34 min
Apr 22, 5:41 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy34 min
Apr 22, 5:44 PM CDTSevere Thunderstorm WarningOHXWarren31 min
Apr 22, 5:46 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee29 min
Apr 22, 5:50 PM CDTSevere Thunderstorm WarningOHXGiles25 min
Apr 22, 5:51 PM CDTSevere Thunderstorm WarningOHXFentress, Overton24 min
Apr 22, 6:11 PM CDTSevere Thunderstorm WarningOHXFentress34 min
Apr 22, 6:25 PM CDTSevere Thunderstorm WarningOHXCumberland, Grundy, Van Buren, Warren, White35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.